Patient :I was treated for a dog bite wound earlier today with a tetanus shot, a 15mg injection of keterolac tromethamine and 1000mg of amoxicillin. I now have a fever and aches, and read that those can be symptoms of a tetanus shot, and I'm wondering if I can take Advil or Aspirin to lower the fever. My doc said I wouldn't need pain killers since the pain injection lasts 14 days, but I don't know if that means they conflict with it. To add to the complication, my mother was told when I was young that a fast-rising fever I developed after taking ampicillin for an illness could be an allergic reaction to the med, so I've always said I'm allergic to it...but today my doc felt strongly about giving me amoxi so she decided my symptoms all those years ago were probably due to the illness, not the antibiotic (I had no rash or swelling). Today was the first time I've taken anything in the cillin family since I was very young, so that makes me nervous. My fever is 101.8. Thanks in advance.
Thank you for your query at AskTheDoctor.com
I understand your concern.
Yes, you have been given a pain killer injection, however, there is no contraindications of using Advil or Tylenol to bring the fever down.
It is quite possible that you're developing an allergic reaction to amoxicillin with a previous history of allergies. Here, you need to be careful and observe for signs such as swelling of the lips, rash around the extremities, difficulty in breathing, e.t.c
Normally, tetanus shot does not cause fever, however, it may cause fever in 5-10 percent of the cases. Hence, you can take Advil or Tylenol to bring the fever down. It is not going to lower the efficacy of the treatment you have received already.
If you do develop any of the symptoms listed above please inform your physician, and severe allergic reactions can be prevented. In the future when you need antibiotics for such injuries, a good choice alternative is Cefotaxime, and it is equally effective.
So, you can definitely take Advil and please be on bed rest till the fever settles down.
Hope this was helpful,
Feel free to discuss further,
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.